Ten Cases of Acute Antiepileptic Drug Intoxication with Special Reference to the Causes, Risk Factors and Management

Hiroo Matsuoka, Shuhei Aneha

Research output: Contribution to journalArticle

Abstract

The causes and risk factors of acute intoxication during long-term administration of antiepileptic drugs(AED)of tolerated maintenance doses were investigated in 10 intoxication cases.In 4 of 10cases,overdose or misuse due to non-compliance and so-called epileptic personality disorder was considered to be the cause of acute intoxication. In the other 4cases,total plasma levels of phenytoin were elevated soon after fever or slight cold and lead to acute intoxication.No dysfunction of the kidney or liver nor drug interaction with salicylates were found in those cases.In some cases of phenobarbital and phenytoin intoxications,no apparent reason for the elevation of plasma levels could be found.Apart from overdose and misuse,it was stressed that the subtle alternation in body conditions such as fever or fatigue could change AED pharmacokinetics and lead to acute intoxication. Risk factors such as non-compliance,epileptic personality disorder,subclinical or subtle chronic AED intoxication,complication of neurological deficits,and polypharmacy (especially combination with barbiturates) may not only make the patients sensitive to acute intoxication,but also make intoxication serious and prolonged. It is, therefore,important to clarify the risk factors in order to predict and prevent acute intoxication. Acute AED intoxication occurring during administration of tolerated maintenance doses usually had a good prognosis and disappeared only in a few days without any treatment.However, phenobarbital intoxication,intoxication accompanied by abovementioned risk factors,and severe intoxication sometimes lasted for about a month and, therefore,it was required to reduce the causative agents when the symptoms of intoxication did not diminish in several days of observation.

Original languageEnglish
Pages (from-to)67-75
Number of pages9
JournalJournal of the Japan Epilepsy Society
Volume2
Issue number1
DOIs
Publication statusPublished - 1984 Jan

Keywords

  • acute antiepileptic drug intoxication
  • carbamazepine intoxication
  • phenytoin intoxication
  • phénobarbital intoxication
  • plasma concentration

ASJC Scopus subject areas

  • Neurology
  • Clinical Neurology

Fingerprint Dive into the research topics of 'Ten Cases of Acute Antiepileptic Drug Intoxication with Special Reference to the Causes, Risk Factors and Management'. Together they form a unique fingerprint.

  • Cite this